This topic contains 10 replies, has 5 voices, and was last updated by  Brittany Foster 1 month ago.

  • Author
    Posts
  • #19727
     Colleen Steele 
    Keymaster

    My son was misdiagnosed with PH for 2 years and in that time it was believed that he had asthma and was placed on inhalers. At that time the inhaler didn’t make things worse but it didn’t help either. He didn’t experience any improvement after taking it.

    When my son started PH treatments he discontinued using an inhaler. Years later when his PH worsened, he was placed back on one but he insisted not only did it not help, but he felt so much worse when taking it. It made his already fragile heart beat faster and gave him chest pains but also, the inhaler seemed to hinder his breathing even more instead of helping.

    He had an extensive test done to see if the inhaler helped him at all and the results showed that my son was right. The inhaler was actually making his symptoms worse and it was agreed by his team that he should stop taking it.

    Everyone is different and inhalers might very much help some people, so do keep that in mind. However, I have heard other patients who had a similar experience to that of my son’s. If you are on an inhaler and are concerned because you feel worse after taking it, make sure to discuss this with your doctor.

    Do you take an asthma inhaler and if so, does it help your PH? Have you taken an inhaler in the past and stopped because it increased your PH symptoms?  Please share your experience with us.

  • #19735
     Brittany Foster 
    Keymaster

    Hi Colleen,
    yes, inhalers definitely make me feel worse sometimes. I can’ take a deep breath in so the medication isn’t as effective. When I was doing inhaler treatments, I would use a nebulizer to get the medication through more of a mask instead. This seemed to help it be more effective in opening up my airways.

    Sometimes that I would definitely address if anyone is experiencing this too, is that inhalers can sometimes cause an increased heart rate. I learned this the hard way when I started albuterol neb treatments and just felt tingly, warm, and my heart was beating out of my chest. There is an inaler that did help called levalbuterol that didn’t have as much of the “jittery” feeling.

  • #19761
     V.R. Peterson 
    Participant

    My son only used inhalers before his PH diagnosis. It didn’t make things worse, but it didn’t help either.

    • This reply was modified 1 month, 1 week ago by  V.R. Peterson.
    • #19764
       Brittany Foster 
      Keymaster

      That’s how it kind of was for me with taking the inhalers too. It doesn’t necessarily make me worse, but it does increase my heart rate quiet a bit (depending on the inhaler brand that they are using and if it has a higher steroid component to it). But it also didn’t make me feel like “wow I am so much better now !” so I stopped taking them after awhile when I told my doctor that it really wasn’t helping as much. For acute flare ups of a cough, wheezing etc I know that it’s there to use if I need an inhaler.

  • #19786
     Jimi Mcintosh 
    Participant

    I use Trelegy for the COPD, ProAir for the asthma. I see little relief from
    Any of them. I feel that PH is the major issue. I am on Adempas, but I was able to exercise more on Adcirca and Tyvaso, they were affecting my kidneys and liver.

    Trelegy is a trio inhaler offering 24 hour relief, not covered by many insurance plans, really expensive and opens your lungs up, allows for deeper breathes, for me it is about 10 hours relief. Most of the other inhalers have been reformulated, in new packages and are terribly expensive, insurers only want the least expensive and less effective meds. I get more relief from
    My nebulizer with 2 different meds

    • #19796
       Brittany Foster 
      Keymaster

      Hey Jimi,
      I’m sorry you are getting minimum relief with the ones that you are using. I haven’t heard of the kinds that you mentioned. It is ridiculous how expensive it can be to just keep us alive and keep us as healthy as possible. The cost of things and these medications that we NEED is unbelievable. Wish there was a way for everyone to get what they want without having to settle for less.

  • #19790
     Colleen Steele 
    Keymaster

    @brittany-foster, @mamabear007 and @jimi, at first it was as you all mentioned, inhalers just wasn’t helping. He was in late stage PH when they were reintroduced and I think the reason the inhaler made things worse then was because he was in the early stages of heart failure. The side effects of the inhaler overwhelmed the PH and the heart.

    Due to rejection issues my son has to use a nebulizer once a day but 15 minutes before he does he is to take an inhaler to help open the airways. Oh, he fought his doctor on this because of the bad PH memories, but he is finding that both are helping.

    • #19798
       V.R. Peterson 
      Participant

      @colleensteele, it’s wonderful that the nebulizer and inhaler are helping! Am I the only one who feels more hopeful when I read about the successes of other PH patients?

      • #19800
         Brittany Foster 
        Keymaster

        You’re definitely not alone in this ! Other people’s success stories really give me a lot of hope for myself and I’m sure it does the same for others. It can’t all be “gloom and doom” or else healing wouldn’t be taking place. Having some type of hope or positive to look to really helps a lot.

  • #20036
     Debra Eileen Williams 
    Participant

    I was also misdiagnosed with asthma, but in my case it was for many years. The inhalers originally did nothing and when I told he doctors that, they would increase the prescription. Then I would have major problems. The inhalers would make me light-headed and dizzy. Sometimes nauseous. Really, you can’t do something because you’re out of breath so you use an inhaler, then you can’t do anything but sit because everything is spinning around you. Sigh.

    • #20041
       Brittany Foster 
      Keymaster

      Hi Debra,
      Your symptoms after taking the inhalers sounds a lot like what happens to me. I can’t inhale that quickly to even take the inhaler in the first place so have had to take them as a nebulizer which did help but I also can’t take huge breaths in without getting that dizzy and light headed feeling. Have you been offered different ways to get the medication into your body like a nebulizer or breathing it in through a mask? Have your doctors given you other forms of inhalers that helped or have you just stopped taking the inhalers all together? It certainly sounds like a concerning side effect and one that would prevent me from taking them too!

You must be logged in to reply to this topic.

Copyright © 2017-2019 All rights reserved.

©2019 KLEO Template a premium and multipurpose theme from Seventh Queen

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending
or

Log in with your credentials

or    

Forgot your details?

or

Create Account